EconPapers    
Economics at your fingertips  
 

Segmenting mean-nonstationary time series via trending regressions

Alexander Aue, Lajos Horvath and Marie Hušková

Journal of Econometrics, 2012, vol. 168, issue 2, 367-381

Abstract: In this paper, we provide a segmentation procedure for mean-nonstationary time series. The segmentation is obtained by casting the problem into the framework of detecting structural breaks in trending regression models in which the regressors are generated by suitably smooth functions. As test statistics we propose to use the maximally selected likelihood ratio statistics and a related statistics based on partial sums of weighted residuals. The main theoretical contribution of the paper establishes the extreme value distribution of these statistics and their consistency. To circumvent the slow convergence to the extreme value limit, we propose to employ a version of the circular bootstrap. This procedure is completely data-driven and does not require knowledge of the time series structure. In an empirical part, we show in a simulation study and applications to air carrier traffic and S&P500 data that the finite sample performance is very satisfactory.

Keywords: Change-point analysis; Circular bootstrap; Extreme value asymptotics; Gaussian processes; Gumbel distribution; Linear models; Polynomial regression; Resampling; Trending regression (search for similar items in EconPapers)
JEL-codes: C01 C22 C60 (search for similar items in EconPapers)
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (3)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407612000590
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:168:y:2012:i:2:p:367-381

DOI: 10.1016/j.jeconom.2012.02.003

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-31
Handle: RePEc:eee:econom:v:168:y:2012:i:2:p:367-381